Cancer patients undergoing certain types of therapy are at an increased risk for developing hypomagnesemia, or low blood magnesium levels. Why does this matter? Low levels of magnesium can lead to cardiovascular, neuromuscular, and behavioral changes, including ventricular tachycardia/fibrillation, atrial fibrillation, weakness, confusion, ataxia, agitation, and tremors.1
The most commonly used drugs in oncology that often lead to hypomagnesemia are Cisplatin and Erbitux. These drugs affect magnesium levels by acting in various ways on the kidneys. Cisplatin, an alkylating chemotherapeutic agent known for its nephrotoxicity, often affects normal renal tubular function, and magnesium is more easily wasted. The incidence of magnesium depletion increases as more Cisplatin is given. Erbitux is an epidermal growth factor receptor (EGFR) inhibitor that is thought to cause magnesium depletion because of the high expression of EGFR by the kidneys.3
Beyond the initial pharmacodynamics of these drugs, there are the potential side effects that can occur later, also increasing a patient's risk for hypomagnesemia. Diarrhea, nausea, vomiting, and malnutrition can all lead to depletion of magnesium.
How often does your institution check magnesium levels? Our practice has worked hard to redesign care plans to ensure magnesium levels are checked at the beginning of each cycle of chemo/biotherapy where hypomagnesemia is expected to be an issue. As for treating abnormal values, this is an area I often find a bit arbitrary.
I can honestly remember only one patient I have admitted for a low magnesium level, and he presented confused and ataxic, and his magnesium level was 0.7. The following table, provided by the NCI2, shows grading criteria for magnesium severity:
- Grade 0 = within normal limits
- Grade 1 = 1.2mg/dL to LLN
- Grade 2 = 0.9-1.2mg/dL
- Grade 3 = 0.7-0.9mg/dL
- Grade 4 = less than 0.7mg/dL
- Grade 5 = death
Typically, our patients present for their routine therapy, such as the treatments mentioned above, and their lab work will show a slightly low magnesium level, usually grade 1. We often give these patients 2-4 grams of IV magnesium and recheck the following week, and usually they are low again. These patients typically are not good candidates for oral magnesium replacement such as MagOx, because oral preparations often cause diarrhea, which can lead to worsening magnesium levels.
Interestingly, for patients who are asymptomatic and have grade 1 hypomagnesemia (which is the case with most of my patients), treatment is not necessary. For patients with grade 2, weekly IV replacement of four grams is a starting point, though IV replacement is usually insufficient, because magnesium levels tend to fall 3-4 days after replacement.3
In these cases, it is recommended to start checking levels every other day to help guide replacement needs. But how realistic is this? How many patients can feasibly return to the doctor's office for lab work that often?
Perhaps the more important factor is good clinical assessment skills, which we all know is an area where nurses excel and can make a huge difference. In your assessment of the patient, pay attention to clues such as mental status changes or hyperactive deep tendon reflexes. Because patients with severely low magnesium levels usually also have severe hypocalcemia (due to effects on parathyroid hormones), you should also look for positive Chvostek and Trousseau signs.
Nurses can also make a difference in educating patients on ways to improve magnesium levels naturally. Helpful foods include green leafy vegetables, nuts, beans, and even cocoa. However, this will likely not be effective in patients who struggle with malnutrition or alcoholism.3
What is the protocol at your cancer center? How often are you checking levels? How and when do you give replacement therapy, whether oral or IV? The literature out there is somewhat limited, and I'm curious as to what is really happening in everyday practice settings.
- Agus, Goldfarb, & Forman (2012). Signs and symptoms of magnesium depletion. www.uptodate.com Accessed May 4, 2013.
- National Cancer Institute (2010). Common Terminology Criteria for Adverse Events (CTCAE) Version 4.0 Ė hypomagnesemia grading scale.
- Saif, M.W. (2008). Management of Hypomagnesemia in cancer patients receiving chemotherapy. The Journal of Supportive Oncology, 6(5), 243-248.